New Mexico, 2009High Wind in New Mexico, June 1, 2009
June 1, 2009 · NWS ABQ · 1 event in 1 county or zone
An outflow boundary moving southwest through Tucumcari created wind gusts up to 33 kts at the airport. As the boundary moved southwest across town a local eddy was strong enough to roll a dumpster into a chain link fence at a Tucumcari elementary school and spread the trash across a field.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary moving southwest through Tucumcari created wind gusts up to 33 kts at the airport. As the boundary moved southwest across town a local eddy was strong enough to roll a dumpster into a chain link fence at a Tucumcari elementary school and spread the trash across a field. All debris was blown in one direction.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 1, 2:01 PM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 1, 2:01 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT MON JUN 1 2009
.DISCUSSION...
LATEST SURFACE OBS...RADAR TRENDS...INSTABILITY INDICES...AND WATER
VAPOR LOOP TELL MUCH OF THE STORY THIS AFTERNOON. THE CORE OF AN
UPPER WAVE IS CHURNING SLOWLY EAST OVER THE SANGRE DE CRISTOS MTS
PROVIDING UPPER LEVEL SUPPORT...WHILE AT THE SURFACE AND MID LEVELS
MODELS INDICATE STRONG 700-500MB LAPSE RATES NEAR 9C/KM AND LI VALUES
AT -1C. SURFACE DEWPOINTS RANGE FROM THE 20S IN THE WEST TO NEAR 45
IN THE EAST CENTRAL PLAINS. STEERING FLOW ON THE BACK SIDE OF THE
UPPER WAVE COUPLED WITH DRY AIR IS FORCING SCATTERED VIRGA SHOWERS
ACROSS THE WEST WITH GUSTY OUTFLOW WINDS. A LINE OF CONVECTION IS
DEVELOPING OVER THE EAST CENTRAL PLAINS WHERE BETTER MOISTURE AND
INSTABILITY EXIST. THIS AREA OF CONVECTION IS EXPECTED TO BECOME A
COMPLEX OF STORMS OVER WEST TX AND CONTINUE EAST AS THE UPPER WAVE
SHEARS EAST INTO SW KANSAS OVERNIGHT. MUCH OF THE WESTERN HALF WILL
THEN CLEAR OUT OVERNIGHT AS DAYTIME HEATING IS LOST.
12Z MODELS ARE IN GOOD AGREEMENT THAT A SURFACE BOUNDARY WILL SLIDE
DOWN THE EASTERN PLAINS TUESDAY WITH EVEN BETTER INSTABILITY AND
MOISTURE. WNW STEERING FLOW OF 15-20 KTS WITH AN UPSLOPE COMPONENT
AT THE SURFACE WILL FAVOR STRONGER CONVECTION ALONG AND BEHIND THE
FRONT. THIS CONVECTION WILL HELP PUSH THE BOUNDARY THRU THE CENTRAL
MTS TUESDAY NIGHT WITH MODEST GAP WINDS EXPECTED INTO WEDNESDAY
MORNING. BETTER MOISTURE AND MODEST INSTABILITY BEHIND THE BOUNDARY
WILL PROVIDE AN UPTICK IN ACTIVITY ACROSS CENTRAL AREAS WEDNESDAY.
15Z SREF GUIDANCE INDICATES WITH HIGH CONFIDENCE INTO THURSDAY AND
FRIDAY THAT THE UPPER LOW CURRENTLY POSITIONED OFF THE CALIFORNIA
COASTLINE WILL HELP FORCE DECENT SW FLOW ACROSS NM...RETURNING
BREEZES AND WARM CONDITIONS BACK OVER THE STATE. THE GEFS ENSEMBLE
AGREES AS WELL THROUGH FRIDAY HOWEVER BECOMES MORE INCONSISTENT
REGARDING THE TIMING OF THE UPPER LOW SLIDING NORTH OF NM OVER THE
WEEKEND. EITHER WAY A WARMING TREND WILL DEVELOP COMPARED TO THE
PAST COUPLE OF WEEKS. GUYER
&&
.AVIATION...
THE MOST LIKELY AREA TO RECEIVE MVFR CONDITIONS DUE TO THUNDERSTORMS
THROUGH THE REST OF TODAY WOULD BE ACROSS THE EASTERN PLAINS WHERE
SOME ISOLATED STRONG STORMS HAVE OCCURRED. THE MAIN FOCUS WILL BE AT
TERMINAL SITE TCC THE NEXT FEW HOURS. HIGHER BASED ACTIVITY...
PRODUCING BLOWING DUST AND GUSTY OUTFLOW WINDS WILL BE THE NORM
ACROSS CENTRAL AND WESTERN AREAS. MAIN FOCUS OF STORMS ON TUESDAY
WILL BE ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. POSSIBILITY
OF MVFR CONDITIONS DEVELOP LATE TONIGHT ACROSS THE FAR NORTHEAST
AND EAST CENTRAL PLAINS. LOW CIGS AND/OR LOW VIS POSSIBLE. HEDGED
THE FORECAST AT TCC TO REFLECT THIS.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50
&&
.FIRE WEATHER...
DRIER...MAINLY HIGH BASED VIRGA HAS BEEN FOUND ACROSS WESTERN AND
PORTIONS OF CENTRAL AREAS TODAY. A MIX OF WET AND DRY HAS BEEN FOUND
ELSEWHERE WITH THE MAIN FOCUS FOR WETTING RAIN ASSOCIATED WITH THE
DRY LINE CURRENTLY EXTENDING FROM NEAR CLAYTON TO ROSWELL. MUCH
DRIER AIR IS FOUND ON THE WEST SIDE OF THIS DRY LINE WITH GUSTY WEST
TO NORTHWESTERLY WINDS. THE DRY LINE IS EXPECTED TO PUSH EASTWARD
THROUGH THE REST OF THE AFTERNOON BUT THEN SLOSH BACK ACROSS THE FAR
EASTERN PLAINS TONIGHT. THUS EXCELLENT HUMIDITY RECOVERIES EXPECTED
ACROSS THE FAR EAST. EXCELLENT RH RECOVERIES ALSO EXPECTED ACROSS
POCKETS OF THE NORTH CENTRAL MOUNTAINS WHERE OTHER AREAS WILL SEE
MODERATE READINGS. LOWEST HUMIDITY RECOVERIES TONIGHT WILL BE FOUND
ACROSS ZONE 109 OR THE WEST CENTRAL HIGHLANDS. WINDS WILL ALSO GET
LIGHTER SOON AFTER THE SUN GOES DOWN THIS EVENING.
NO REAL SIGNIFICANT CHANGES MADE TO THE FORECAST THROUGH THE NEXT
FEW DAYS. DID MAKE SOME CHANGES TO THE MID RANGE AND EXTENDED
FORECAST. WANTED TO BUMP UP THE AFTERNOON TO EARLY EVENING WIND
FORECAST FOR THURSDAY THROUGH SATURDAY. MODELS CONTINUE TO PROGRESS
TOWARDS THE DRIER...WARMER AND WINDIER SCENARIO BY THE END OF THE
WEEK AND INTO THE WEEKEND. AN UPPER LOW CURRENTLY OFF THE NORTHERN
CALIFORNIA COAST IS EXPECTED TO DRAW CLOSER TO NEW MEXICO TOWARDS
THE END OF THE WEEK. THIS WOULD RESULT IN AN INCREASED SOUTHWESTERLY
FLOW ALOFT AND ALSO GENERATE A STRONGER LEE SIDE PRESSURE TROUGH
ALONG THE FRONT RANGE. THIS ALL ADDS UP TO INCREASING WINDS LATER IN
THE WEEK. THIS WOULD ALSO RESULT IN THE STRONGEST OVERALL WINDFLOW
WE HAVE HAD SINCE EARLY MAY. IN THE MEANTIME...WEATHER MODELS REMAIN
CONSISTENT WITH PUNCHING A BACK DOOR FRONT INTO THE NORTHEAST PLAINS
STARTING TUESDAY MORNING. THE FRONT IS EXPECTED TO PUSH WEST AND
SOUTHWARD DURING THE DAY ON TUESDAY AND MOST LIKELY BE ENHANCED BY
THUNDERSTORM DEVELOPMENT ALONG IT. HIGHER HUMIDITY WILL BE FOUND
BEHIND THIS FRONTAL SURGE. THE SURGE IS EXPECTED TO PUSH THROUGH THE
CENTRAL MOUNTAIN GAPS TUESDAY NIGHT AND SET UP A NICE BOUNDARY
SOMEWHERE NEAR THE CONTINENTAL DIVIDE ON WEDNESDAY. A MIXTURE OF WET
AND DRY STORMS WOULD RESULT ALONG THIS BOUNDARY WEDNESDAY AFTERNOON.
DRIER STORMS WOULD MOST LIKELY BE FOUND BETWEEN THE AZ STATE LINE
AND ALONG THE CONTINENTAL DIVIDE. WETTER STORMS ALONG THE CENTRAL
MOUNTAINS EASTWARD. AS MENTIONED BEFORE...A GRADUAL DRYING TREND
WOULD COMMENCE ON THURSDAY AS A PACIFIC DRY SLOT TRIES TO INVADE
MORE OF THE AREA FROM THE WEST.
AS FAR AS CRITICAL FIRE WEATHER CONDITIONS...IT APPEARS THAT FRIDAY
AND SATURDAY COULD BE POSSIBILITIES. AFFECTING FAR WESTERN AREAS AND
LOCATIONS TO THE LEE OF THE CENTRAL MOUNTAINS ON FRIDAY AND
SPREADING ACROSS MOST OF THE AREA ON SATURDAY. IT DOESNT APPEAR THAT
THIS EVENT WOULD BE A 7 TO 9 HOUR EVENT BUT CERTAINLY COULD WARRANT
2 TO 4 HOURS. RECENT PRECIPITATION HAS ALSO BROUGHT A MOSAIC OF
GREENUP WHICH COULD MITIGATE SOME OF THE FIRE DANGER POTENTIAL. THE
MAIN FLY IN THE OINTMENT...AS FAR AS WINDS ARE CONCERNED WOULD BE
HIGHER CIRRUS CLOUDS FLOWING OFF THE PACIFIC. THIS COULD MITIGATE
SOME OF THE MIXING. 50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 52 84 53 85 / 5 10 10 10
GALLUP.......................... 40 80 40 82 / 10 10 5 5
GRANTS.......................... 40 81 40 82 / 10 20 10 20
GLENWOOD........................ 48 88 48 89 / 0 0 0 0
CHAMA........................... 37 70 37 70 / 30 30 30 40
LOS ALAMOS...................... 52 77 52 72 / 20 20 30 30
RED RIVER....................... 36 63 33 66 / 50 50 40 40
TAOS............................ 37 74 37 73 / 30 30 30 30
SANTA FE........................ 43 77 43 76 / 20 20 30 20
SANTA FE AIRPORT................ 46 81 46 79 / 20 20 20 20
ESPANOLA........................ 44 82 44 80 / 20 20 20 20
ALBUQUERQUE HEIGHTS............. 56 84 57 81 / 10 10 20 10
ALBUQUERQUE VALLEY.............. 53 86 58 83 / 10 10 10 10
ALBUQUERQUE FOOTHILLS........... 50 82 56 80 / 10 10 20 20
ALBUQUERQUE WEST MESA........... 52 85 57 83 / 10 10 20 10
SOCORRO......................... 53 88 55 85 / 5 5 0 10
SANDIA PARK/CEDAR CREST......... 42 78 42 76 / 20 20 30 30
MORIARTY/ESTANCIA............... 46 82 46 78 / 20 10 30 20
CARRIZOZO....................... 52 85 52 83 / 0 5 10 10
RUIDOSO......................... 46 76 43 73 / 5 10 10 20
RATON........................... 44 69 44 73 / 30 50 30 20
LAS VEGAS....................... 44 73 41 71 / 20 40 30 30
ROY............................. 50 73 45 71 / 20 30 30 20
CLAYTON......................... 54 73 46 72 / 20 30 30 10
SANTA ROSA...................... 51 86 51 78 / 10 30 30 10
TUCUMCARI....................... 54 84 53 78 / 20 20 30 10
FORT SUMNER..................... 53 87 53 80 / 10 20 30 10
CLOVIS.......................... 54 86 54 78 / 20 20 30 10
PORTALES........................ 57 87 57 81 / 20 20 30 10
ROSWELL......................... 57 91 59 84 / 5 5 20 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
GUYER/50
Hazardous weather outlook, Jun 1, 4:45 AM MST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT MON JUN 1 2009
NMZ001>021-026-021200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
545 AM MDT MON JUN 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...A
FEW STORMS ACROSS THE FAR EASTERN PLAINS WILL BE CAPABLE OF STRONG
WIND GUSTS...LOCALLY HEAVY RAINFALL AND AT LEAST SMALL HAIL.
ELSEWHERE...JUST ABOUT ANY STORM COULD PRODUCE LOCALLY STRONG WIND
GUSTS...THOUGH HAIL AND HEAVY RAIN ARE LESS LIKELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...A
STRONG COLD FRONT WILL INCREASE SLIGHTLY THE THREAT FOR ISOLATED
SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING FOR LOCALES ALONG
AND EAST OF THE SANGRE DE CRISTO AND SANDIA MOUNTAINS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
43
In the hours before
Special weather statement, Jun 1, 12:31 PM MST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
131 PM MDT MON JUN 1 2009
NMZ007-012000-
FAR NORTHEAST PLAINS-
131 PM MDT MON JUN 1 2009
...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL UNION COUNTY...
AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 22 MILES EAST OF BRANSON.
MOVEMENT WAS NORTHEAST AT 5 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE AREAS ALONG STATE
HIGHWAY 456 AND AREAS OVER RURAL NORTH CENTRAL UNION COUNTY.
THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
SHOEMAKE
Special weather statement, Jun 1, 2:06 PM MST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT MON JUN 1 2009
NMZ007-012130-
FAR NORTHEAST PLAINS-
306 PM MDT MON JUN 1 2009
...STRONG THUNDERSTORM MOVING OVER NORTHEASTERN UNION COUNTY...
AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES WEST OF KENTON.
MOVEMENT WAS NORTH AT 5 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN UNION
COUNTY AND STATE HIGHWAY 456.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. FAST FLOWS INTO WASHES AND ARROYOS NEAR THE DRY CIMARRON RIVER
CAN ALSO BE EXPECTED.
SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM...AND WARNINGS ARE
NOT ANTICIPATED AT THIS TIME...HOWEVER WEATHER CAN CHANGE RAPIDLY.
STAY TUNED FOR POSSIBLE FUTURE WEATHER STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.
SHOEMAKE
Special weather statement, Jun 1, 2:34 PM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
334 PM MDT MON JUN 1 2009
NMZ006-013-021-012215-
CURRY COUNTY-HARDING COUNTY-QUAY COUNTY-
334 PM MDT MON JUN 1 2009
...LINE OF STRONG THUNDERSTORMS MOVING OVER EASTERN QUAY COUNTY...
AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 9
MILES SOUTHWEST OF NARA VISA TO 11 MILES WEST OF WHEATLAND. MOVEMENT
WAS EAST AT 35 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BELLVIEW...BROADVIEW...
FORREST...GLENRIO...GRADY AND LOGAN. THIS INCLUDES PORTIONS OF
INTERSTATE 40.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.
THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.
SHOEMAKE
High Wind, Quay
- When
- June 1, 6:15 PM MST to 6:20 PM MST
- Where
- Quay forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
A small dumpster was rolled over into a chain link fence by a local eddy or dust devil on the edge of an outflow boundary. Debris within the dumpster was spread out across the field of an elementary school.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 1 to 30, 2009$6.0 million · 3 events
- Wildfire and Hail in California, June 1 to 30, 20091 injured · $2.0 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2009$3.0 million · 1 in hail · 6 events
- Drought in Texas, June 1 to 30, 2009$2.5 million · 3 events
- Hail in Nebraska, June 1, 2009$1.1 million · 0.88 in hail · 3 events
- Hail in Kansas, June 1, 2009$585,000 · 1.75 in hail · 8 events
- Lightning Strike in South Carolina, June 1, 2009$400,000 · 1 event
- Damaging Winds in Indiana, June 1, 2009$285,000 · 60 kt wind · 7 events
- Tornado and Flash Flood in Illinois, June 1, 2009$225,000 · EF0 · 11 events
- Hail and Damaging Winds in Ohio, June 1, 2009$103,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Illinois, June 1, 2009$51,000 · 1.75 in hail · 28 events
- Flash Flooding and Hail in Indiana, June 1, 2009$71,000 · 1.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162842.